Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 438, NWS Dodge City, KS

August 14, 1996Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 1996, 6:44 PM CDT for Trego County, Kansas. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1996, 6:44 PM CDT (23:44 UTC)
Expired
Aug 14, 1996, 7:15 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:58 PM CDTHail 2Collyer, KS
Aug 14, 6:58 PM CDTThunderstorm Wind 87Collyer, KS
Aug 14, 7:00 PM CDTHail 1Collyer, KS
Aug 14, 7:00 PM CDTThunderstorm Wind 70Collyer, KS
Aug 14, 7:10 PM CDTHail 1Collyer, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 142345
SVRDDC
KSC195-150015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT WED AUG 14 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...WESTERN TREGO COUNTY
 
AT 644 PM CDT DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 15 MILES WEST
OF WAKEENEY...OR NEAR COLLYER...MOVING SOUTH-SOUTHEAST AT 30 MPH. THIS
STORM WILL BE OVER OPEN COUNTRY SOUTH OF INTERSTATE 70. THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS TO 70 MPH.
 
PERSONS IN THE PATH OF THE STORM SHOULD MOVE INDOORS TO A STURDY
SHELTER AND STAY AWAY FROM WINDOWS.  IN ADDITION...A TORNADO WATCH IS
IN EFFECT FOR THE WARNED AREA.  REMEMBER SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
LEE/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:23 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 3:23 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT WED AUG 14 1996

...SHORT TERM...
TSRA MOVING INTO N ZONES ASSOCIATED WITH S/W.  TSRA DEVELOPED EARLY
THIS MORNING OVER EASTERN WY AND HAS MOVEE SOUTHEAST ALONG THE EDGE OF
CAP. WITH THE ADVANCING S/W...SHOULD SEE CAP ERODE AND MORE TSRA DEVELOP
OVER/INTO CENTRAL AND WESTERN ZONES...NEAR SFC-850 MOIST AXIS. PROBLEM
WILL BE DEVELOPMENT AND DISTRIBUTION OF SVR WX. WILL CEDRTAINLY MENTION
POSSIBILITY IN TONIGHT'S ZONES AS WE WILL HAVE CAPES ABOVE 3000 J/KG.
STRMS MAY BE SLOW MOVING SO FLASH FLOODING WILL BE SOMETHING WE'LL
WATCH FOR.

...LONG TERM...
NW FLOW IS BACK...AT LEAST FOR A WHILE. SERIES OF S/W SEEN ON WATER
VAPOR ROTATING AROUND RIDGE. FIRST S/W WILL BE LOCATED OVER S CENTRAL KS
THU MORNING...WITH MCS ONGOING OVER SRN PART OF STATE. MODERATLEY
SHEARED WINDFIELD DEVELOPING AHEAD OF THIS FEATURE WITH 25KT LLJ AND
30-40 AT H5 CURRENTLY SEEN ON RYD NEBRASKA PROFILER. H7 CAP SHOULD BE
DEAD BY TMRW AS COLD POOL CONINUES TO ROATE AROUND HIGH. THIS LEADS TO
SOME CONCERN ABOUT CONVECTION AGAIN DURING THE DAY. HOWEVER...AFTER THIS
FEATURE MOVES BY AIRMASS SHOULD SHOULD BE QUITE STABLE...NEEDING MOST
OF THE DAY TO RECOVER BEFORE NEXT BOUT OF CONVECTION. THU NIGHT THE
NEXT SW SHOULD BE CROSSING INTO WRN NEBRASKA. NOT CONFIDENT IN MODELS
HANDLING OF THIS FEATURE...AS THEY HAVE NOT DONE A GOOD JOB BEYOUND
ABOUT 24 WITH TRACK OF THESE FEATURES. AS FLOW ALOFT BECOMES MORE NW
DURING THE DAY...PRESSURE FALLS OCCUR WITH LEE SIDE TROF DEVELOPING.
MOISTURE SHOULD POOL ALONG THIS TROF WITH SOME KIND OF LOW/TRIPLE POINT
RIDING DOWN BAROLCLINIC ZONE OVERNIGHT THU...LIKELY INITIATING
CONVECTION (POSSIBLY ANOTHER MCS) OVER WRN KS. CONVECTION SHOULD PUSH
EAST ON FIRDAY...WITH FLOW NRLY ENOUGH TO KEEP ANYTHING THAT DEVELOPS
ALONG THE ROCKIES OUT OF THE CWA. WENT CLOSE TO FWC...JUST A FEW DEGREES
COOLER...EXCEPT MUCH COOLER VCNTY P28 WHERE TRW AND CLOUDS WILL INHIBIT
WARMUP.

DDC  063/087 063/088 064 524
GCK  063/088 063/089 064 524
EHA  060/092 061/093 062 423
LBL  063/089 064/090 064 423
HYS  060/087 062/087 062 524
P28  063/086 064/090 066 534

REITER/MCAVOY

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.